Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



New results in equal sums of like powers

Author: Randy L. Ekl
Journal: Math. Comp. 67 (1998), 1309-1315
MSC (1991): Primary 11D41; Secondary 11Y50
MathSciNet review: 1474650
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper reports on new results for the equation

\begin{equation*}\sum _{i=1}^{m} a_{i}^{k}=\sum _{j=1}^{n} b_{j}^{k},\end{equation*}

i.e., equal sums of like powers. Since the 1967 Lander, Parkin and Selfridge survey paper [4], few other numeric results have been published (see Elkies [6] and Ekl [3]). The present paper reports on several new smallest primitive solutions. Further, search limits have been extended in many cases, and tables of solutions are presented. Additionally, new solutions to the same class of problems in distinct integers have been discovered.

References [Enhancements On Off] (What's this?)

  • 1. Guy, Richard K., Unsolved Problems in Number Theory, Second Edition, Springer-Verlag, Ney York, 1994. MR 96e:11002
  • 2. Hardy, G.H. and Wright, E. M., Introduction to the Theory of Numbers, 5th edition, Oxford University Press, New York, 1980. MR 81i:10002
  • 3. Ekl, Randy L., Equal Sums of Four Seventh Powers, Mathematics of Computation 65 (1996), 1755-1756. MR 97a:11050
  • 4. Lander, L. J., Parkin, T. R. and Selfridge, J. L., A Survey of Equal Sums of Like Powers, Mathematics of Computation 21 (1967), 446-459. MR 36:5060
  • 5. Letac, A., Gazeta Matematica 48 (1942), 66-69.
  • 6. Elkies, Noam, On $A^{4}+B^{4}+C^{4} = D^{4}$, Mathematics of Computation 51 (1988), 825-835. MR 89h:11012
  • 7. Scher, Bob and Seidl, Ed, Seven Sevens, personal correspondence (Sept. 19, 1996).
  • 8. Subba Rao, K., On sums of sixth powers, J. London Math. Soc. 9 (1934), 172-173.
  • 9. Moessner, A., Einige numerische Identitaten, Proc. Indian Acad. Sci. Sect. A 10 (1939), 296-306.
  • 10. Dickson, L. E., History of the Theory of Numbers, Vol. II, Addison-Wesley, London, 1956. MR 39:6807e

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11D41, 11Y50

Retrieve articles in all journals with MSC (1991): 11D41, 11Y50

Additional Information

Randy L. Ekl
Affiliation: 930 Lancaster Lane, Lake Zurich, IL 60047

Keywords: Number theory, diophantine equation, computational number theory, Euler's conjecture
Received by editor(s): September 30, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society